Meds That May Harm Your Teeth
Have you ever wondered why your dentist asks what medication you’re taking?
Do you think they’re just being nosy?
Many commonly used medications can have an adverse effect on your oral health. It’s extremely important to communicate your current health status, especially what medication you’re taking, to the team at Dr. DiStefano, D.D.S., your favorite dentist in Howell, Michigan.
We’ve outlined a few medications that have been linked to dental issues:
- Asthma inhalers – Aerosol inhalers often contain beta agonists, which relax your airway muscles to improve breathing. This acidic medication can increase tooth decay. Many non-aerosol inhalers contain lactose to improve the taste, but leave a sugary residue on your teeth. Try to prevent the medication from touching your teeth. It's also important to rinse your mouth with water after using.
- Antiobotics – Tetracycline, a commonly prescribed antibiotic, can cause brown stripes on your teeth. Children who are still growing are especially susceptible. Pregnant women should not take the drug, as it can affect the health of your unborn baby. Antibiotics can also bring about oral thrush, which is a yeast infection. In addition, if you overuse an antibacterial mouthwash, it can also bring about oral thrush.
- Antihistamines – Many people use these for relief from seasonal allergies, such as hay fever. Whether you take the medication prescribed by your physician or an over-the-counter version, either can cause dry mouth. Dry mouth can lead to tooth decay and periodontal disease. Try to chew sugarless gum and sip water often.
- Blood Pressure Tablets – Believe it or not, your blood pressure tablets can cause your gums to overgrow. Overgrown gums can be uncomfortable and unattractive. They also make brushing and flossing your teeth more difficult. This can trigger gingivitis, or inflammation of your gums, which could lead to tooth loss. Blood pressure medication can also produce an allergic reaction with white ulcers on your cheeks and lips. A steroid may be prescribed to reduce inflammation.
- Antidepressants – Many forms of this medication can cause dry mouth. Dry mouth can lead to tooth decay. **Link to page on dry mouth. A common form of antidepressants known as selective serotonin reuptake inhibitors (SSRIs) can also make your mouth more prone to bleeding. It’s crucial to tell your dentist about your prescription, especially if you’re scheduled for any dental surgery.
- Contraceptives – A progesterone-only pill can lead to gum disease. The release of this hormone causes an exaggerated reaction to dental plaque. The plaque releases more acid that can inflame your gums and cause cavities. This reaction tends to create bleeding or inflamed gums in many pregnant women. Good dental care is especially important to decrease plaque.
- Osteoporosis drugs – It’s ironic that a drug that’s made to increase bone tissue density can produce an infection in your jawbone to become infected. It’s estimated that 1-6% of people taking a bisphosphonate for the treatment of osteoporosis develop the infection – that can include pain, swelling of the mouth, and loose teeth. Good dental care is key, but a surgical procedure that removes dead tissue can also improve the problem.
The two most important things you should take away from this are:
1. Give your dental team a complete list of the medications you’re taking!
2. Proper brushing, flossing, and regular dental appointments are a must!
The listed actions will help prevent problems and provide you and your family better health. Dr. DiStefano has over 30 years experience as a dentist in Howell, Michigan. He and his team encourage you to contact us to schedule a consultation today!